Oklahoma, 2013

Flash Flood and Hail in Oklahoma, June 16 to 17, 2013

June 16 to 17, 2013 · NWS TSA · 15 events in 7 counties and zones

Clusters of thunderstorms developed during the afternoon hours of the 17th over eastern Oklahoma along outflow boundaries from earlier storms. The strongest storms produced large hail and damaging wind into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Clusters of thunderstorms developed during the afternoon hours of the 17th over eastern Oklahoma along outflow boundaries from earlier storms. The strongest storms produced large hail and damaging wind into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 16, 11:51 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 16, 11:51 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT SUN JUN 16 2013

.DISCUSSION...

THE 18Z TAF DISCUSSION CAN BE FOUND BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SOME POPCORN AFTERNOON STORMS ARE POSSIBLE...BUT IMPOSSIBLE TO
GIVE TIME OF WHEN AND IF ANY OF THE TERMINALS WILL BE AFFECTED.
VCTS MENTION WILL BE CARRIED THRU THE END OF THE DAY. THERE WILL
BE A LULL IN THE ACTIVITY UNTIL AFT 06Z...LASTING UNTIL ABOUT 15Z
ON MONDAY MORNING. ONE OR MORE TSTORM COMPLEXES ARE FORECAST TO
TRACK SOUTHEAST INTO THE REGION TONIGHT. TEMPO GROUPS HAVE BEEN
INCLUDED AT ALL SITES WITH THE BEST GUESS ON TIMING.

LACY

&&

.PREV DISCUSSION... /ISSUED 950 AM CDT SUN JUN 16 2013/

DISCUSSION...

MID LEVEL TROUGH AXIS IS MOVING ACROSS THE REGION THIS MORNING.
HIGH BASED SHOWER AND THUNDERSTORM ACTIVITY PERSISTS ON THE EAST
SIDE OF THE TROUGH AXIS...WHERE SOME DECENT RAINS HAVE FALLEN IN
SOME SPOTS /1.69" AT FSM/. I HAVE ADJUSTED POPS DOWN TO THE WEST
OF THE AXIS FOR THE REST OF THE MORNING. THERE COULD BE A LULL IN
THE ACTIVITY BETWEEN NOW AND TONIGHTS EXPECTED MCS ACTIVITY AND AN
ADJUSTMENT TO AFTERNOON POPS MAY BE NECESSARY. THE ONE FLY IN THE
OINTMENT WILL BE A REMNANT MCV OVER KS FROM LAST NIGHTS
CONVECTION. HOWEVER...THERE IS NOT MUCH EVIDENCE ON SATELLITE OR
RADAR OF THIS FEATURE ANY LONGER...SO IT REMAINS TO BE SEEN
WHETHER THERE WILL BE AN IMPACT ON AFTERNOON CONVECTIVE CHANCES
OVER NE OK AND/OR NW AR DOWNSTREAM.

LACY

PREV DISCUSSION... /ISSUED 616 AM CDT SUN JUN 16 2013/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MAIN CHALLENGE WITH THE TAFS TODAY IS TIMING THUNDERSTORMS
AT AREA TAF SITES. HAVE GONE WITH A VCTS APPROACH UNTIL
THIS EVENING WHEN AN MCS IS EXPECTED TO MOVE INTO THE AREA.
HAVE GONE WITH TEMPOS AND PREVAILING AFTER 06Z. OTHERWISE...
VFR CONDITIONS ARE GENERALLY EXPECTED EXCEPT IN THE STRONGER
THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 303 AM CDT SUN JUN 16 2013/

DISCUSSION...
A FEW LINGERING SHOWERS CONTINUE THIS MORNING ACROSS FAR SOUTHEAST
OKLAHOMA/NORTHWEST ARKANSAS WITH TAIL END OF DEPARTING UPPER
TROUGH. SCATTERED SHOWERS/THUNDERSTORMS WILL REMAIN POSSIBLE TODAY
WITH MODEST SURFACE HEATING/LIMITED CAP...HOWEVER BETTER THUNDERSTORM
CHANCES WILL LIKELY OCCUR TONIGHT INTO MONDAY MORNING. CONVECTIVE
COMPLEX IS EXPECTED TO DEVELOP OVER THE HIGH PLAINS THIS EVENING
PUSHING SOUTHEAST INTO NORTHEAST OKLAHOMA TONIGHT AND ACROSS THE
REMAINDER OF THE AREA MONDAY MORNING. MODERATE INSTABILITY/SHEAR
SUGGEST THUNDERSTORM LINE COULD BE STRONG TO SEVERE AS ACTIVITY
PUSHES INTO THE AREA AFTER MIDNIGHT WITH THE THREAT FOR DAMAGING
WINDS AND TO A LESSER EXTENT LARGE HAIL. ALSO...ANY STORMS THAT
TRAIN OVER THE SAME AREAS WOULD HAVE THE POTENTIAL FOR LOCALIZED
FLOODING GIVEN THE HIGH RAIN RATES EXPECTED.

THUNDERSTORM COMPLEX SHOULD SLOWLY DECAY MONDAY MORNING WITH
OUTFLOW BOUNDARY LIKELY STALLING NEAR THE RED RIVER MONDAY AFTERNOON.
THIS COULD SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
MONDAY AFTERNOON/EVENING. SOME OF THE OPERATIONAL MODELS ALSO HINTING
AT ADDITIONAL MCS DEVELOPMENT MONDAY NIGHT INTO TUESDAY ALTHOUGH
CONFIDENCE IS NOT AS HIGH. PRECIPITATION CHANCES WILL LIKELY
CONTINUE WEDNESDAY AS BOUNDARY LIFTS NORTH. UPPER RIDGE WILL BEGIN
TO BUILD INTO THE SOUTHERN PLAINS BY LATE WEEK WITH HOT/MUGGY
CONDITIONS LIKELY RETURNING INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  84  68  85 /  80  80  30  30
FSM   71  86  68  86 /  40  80  50  40
MLC   71  87  68  85 /  50  70  50  40
BVO   68  83  64  85 /  80  80  20  20
FYV   66  80  63  83 /  40  90  40  30
BYV   66  80  63  83 /  40  90  30  30
MKO   70  84  67  85 /  60  80  40  40
MIO   68  83  64  85 /  80  80  20  30
F10   71  85  68  84 /  70  80  40  40
HHW   72  89  70  88 /  40  60  50  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Jun 16, 12:22 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
122 PM CDT SUN JUN 16 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
121 PM CDT SUN JUN 16 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER MIDNIGHT.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...

ISOLATED TO WIDELY SCATTERED AFTERNOON POPCORN THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON GIVEN THE HEAT AND HUMIDITY IN PLACE. AN
ISOLATED SEVERE WIND GUST IS POSSIBLE WITH THIS ACTIVITY...ALONG
WITH DANGEROUS LIGHTNING.

THE GREATER SEVERE POTENTIAL WILL BE ACROSS NORTHEAST OKLAHOMA
AFTER MIDNIGHT TONIGHT. ONE OR MORE THUNDERSTORM COMPLEXES ARE
EXPECTED TO ORGANIZE AND MOVE INTO THE AREA FROM THE NORTHWEST.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD...ALONG WITH SOME
MARGINALLY SEVERE HAIL IN THE STRONGER CORES.

GIVEN THE AMOUNT OF MOISTURE AVAILABLE IN THE ATMOSPHERE FOR
STORMS TO WORK WITH...HEAVY RAINFALL RATES WILL BE THE RESULT. IF
STORMS END UP TRAINING OVER THE SAME AREAS...SEVERAL INCHES OF
RAINFALL COULD FALL IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO
LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...

A LARGE COMPLEX OF THUNDERSTORMS WILL LIKELY BE ONGOING IN THE
MORNING. AN OUTFLOW REINFORCED EAST-WEST ORIENTED FRONTAL
BOUNDARY WILL LIKELY BE LAID OUT OVER OKLAHOMA AND ARKANSAS ON
MONDAY AFTERNOON. ALONG AND SOUTH OF THE BOUNDARY...THE ATMOSPHERE
WILL BE VERY UNSTABLE...AND COMBINE THIS WITH INCREASING
NORTHWESTRLY DEEP LAYER SHEAR...THE POTENTIAL FOR SEVERE STORMS
INCREASES. VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS. IF A DISCRETE SUPERCELL CAN DEVELOP...THEN AN ISOLATED
TORNADO IS POSSIBLE AS WELL.

THE STALLED FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR
THUNDERSTORM ACTIVITY THROUGH WEDNESDAY.

RIDGING WILL BUILD OVER THE REGION ALOFT...AND THIS WILL PUT AN
END TO THUNDERSTORM CHANCES FOR THE END OF THE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 16, 12:26 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
126 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     12 W PAWNEE             36.34N 97.02W
06/16/2013                   PAWNEE             OK   LAW ENFORCEMENT

            SEMI BLOWN OVER INTO THE MEDIAN ON HIGHWAY 412 NEAR MILE
            MARKER 17. TIME ESTIMATED BY RADAR.

&&

AEJ
Local storm report, Jun 16, 12:44 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND DMG     WEBB CITY               36.81N 96.71W
06/15/2013                   OSAGE              OK   TRAINED SPOTTER

            4 TO 5 INCH TREE LIMBS DOWN. TIME ESTIMATED BY RADAR.

&&

AEJ

The radar

The Tulsa radar (KINX), 95 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Osage

When
June 16, 1:19 PM CST
Where
Osage County, 10 mi NW of Hominy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.522, -96.527

Strong thunderstorm wind snapped large tree limbs.

Hail, Tulsa

When
June 16, 3:20 PM CST
Where
Tulsa County, 2.39 mi SSE of Tulsa Young Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.097, -95.807

Hail, Tulsa

When
June 16, 3:58 PM CST
Where
Tulsa County, 2 mi WNW of Tulsa Young Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
36.146, -95.850

Thunderstorm Wind, Tulsa

When
June 16, 4:03 PM CST
Where
Tulsa County, 0.85 mi NE of Leonard
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.930, -95.790

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Tulsa

When
June 16, 4:15 PM CST
Where
Tulsa County, 1.47 mi S of Jenks
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.999, -95.971

Strong thunderstorm wind blew down trees and power lines and damaged signs. One tree fell on a house.

Thunderstorm Wind, Tulsa

When
June 16, 4:30 PM CST
Where
Tulsa County, Atlantic
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.920, -95.820

Strong thunderstorm wind damaged a barn and blew down trees and power lines. A tree fell on a house.

Thunderstorm Wind, Wagoner

When
June 16, 4:59 PM CST
Where
Wagoner County, 0.89 mi NW of Stonebluff
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.890, -95.740

Strong thunderstorm wind blew down large tree limbs and power lines.

Hail, Muskogee

When
June 16, 5:11 PM CST
Where
Muskogee County, 4.16 mi WNW of Haskell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.840, -95.740

Thunderstorm Wind, Muskogee

When
June 16, 5:38 PM CST
Where
Muskogee County, 0.58 mi SSE of Wainwright
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.612, -95.566

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Muskogee

When
June 16, 5:54 PM CST
Where
Muskogee County, Muskogee
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.750, -95.370

A storm spotter measured 68 mph thunderstorm wind gusts.

Thunderstorm Wind, McIntosh

When
June 16, 5:56 PM CST
Where
McIntosh County, 2.74 mi N of Checotah
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
35.470, -95.521

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Haskell

When
June 16, 6:47 PM CST
Where
Haskell County, 0.45 mi WNW of Whitefield
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
35.252, -95.237

Strong thunderstorm wind snapped large tree limbs.

Flash Flood, Le Flore

When
June 16, 7:15 PM CST to June 17, 1:00 AM CST
Where
Le Flore County, 1.03 mi SSW of Talihina to 1.27 mi ESE of Talihina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.737, -95.060

Several county roads were flooded and were impassable.

Thunderstorm Wind, Le Flore

When
June 16, 7:45 PM CST
Where
Le Flore County, 0.29 mi ENE of Talihina
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.752, -95.046

Strong thunderstorm wind blew down large tree limbs.

Hail, Osage

When
June 17, 1:10 AM CST
Where
Osage County, 0.61 mi WSW of Burbank
Measured
1 in hail
Reported by
Public
Coordinates
36.696, -96.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462635, 462638, 462640, 462645, 462652, 462655, 462658, 462660, 462665, 462667, 462669, 462672, 462673, 462676, 462681.